Management of Hematologic Adverse Events Associated With Immune Checkpoint Inhibitors
Barbara Barnes Rogers, CRNP, MN, AOCN®, ANP-BC, Carolyn Zawislak, MPAS, PA-C, and Victoria Wong, PA-C
From Fox Chase Cancer Center, Philadelphia, Pennsylvania
Authors’ disclosures of conflicts of interest are found at the end of this article.
Correspondence to: Barbara Barnes Rogers, CRNP, MN, AOCN®, ANP-BC, Fox Chase Cancer Center, 333 Cottman Avenue, Philadelphia PA 19111. E-mail: firstname.lastname@example.org
J Adv Pract Oncol 2021;12(4):392–404 |
© 2021 Harborside™
Immune checkpoint inhibitors target suppressor receptors, including cytotoxic T-lymphocyte–associated antigen 4 (CTLA-4), programmed cell death protein 1 (PD-1), and programmed cell death ligand 1 (PD-L1). The activated T cells are not antigen specific; therefore, the blockade of the immune checkpoint may result in the development of autoimmune adverse events. The most common immune-related adverse events (irAEs) are rash, colitis, and endocrinopathies. However, irAEs that affect the hematologic system are rare and can affect red blood cells (e.g., autoimmune hemolytic anemia), white blood cells, and platelets (e.g., immune thrombocytopenia). Usually one cell line is affected; however, in some cases, multiple cell lines can be affected. Other changes in the hematologic system can also be affected (e.g., cryoglobulinemia, cytokine release syndrome). Due to the rarity and lack of recognition of these AEs, the timing, spectrum of events, and clinical presentation are poorly understood. Management of hematologic irAEs usually involves the use of steroids; however, other agents (e.g., IVIG, cyclosporine, rituximab) or procedures (e.g., plasma exchange, transfusions) can also be used.
For access to the full length article, please sign in